Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 40, NWS Great Falls, MT

July 9, 2018Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 9, 2018, 7:29 PM MDT for Judith Basin County, Montana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2018, 7:29 PM MDT (01:29 UTC)
Expired
Jul 9, 2018, 8:15 PM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:42 PM MDTHAIL 19 Sw Utica, MTSTRONG WINDS ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
3054 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS55 KTFX 100129
SVRTFX
MTC045-100215-
/O.NEW.KTFX.SV.W.0040.180710T0129Z-180710T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
729 PM MDT MON JUL 9 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Judith Basin County in central Montana...

* Until 815 PM MDT.

* At 729 PM MDT, a severe thunderstorm was located 18 miles southwest
  of Hobson, or 22 miles south of Stanford, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hobson, Ackley Lake State Park, Sapphire Village, Utica and
  Moccasin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4688 10979 4685 10979 4675 11005 4674 11010
      4672 11014 4672 11027 4669 11034 4678 11043
      4711 10991 4698 10975 4690 10976
TIME...MOT...LOC 0129Z 232DEG 27KT 4682 11016 

HAIL...1.00IN
WIND...60MPH
 
$$

MLS
2 follow-up statements
898 
WWUS55 KTFX 100200
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
800 PM MDT MON JUL 9 2018

MTC045-100215-
/O.CON.KTFX.SV.W.0040.000000T0000Z-180710T0215Z/
Judith Basin MT-
800 PM MDT MON JUL 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHEASTERN JUDITH BASIN COUNTY...

At 800 PM MDT, a severe thunderstorm was located over Hobson, or 20
miles southeast of Stanford, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hobson, Ackley Lake State Park, Sapphire Village, Utica and Moccasin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4688 10979 4685 10979 4675 11005 4674 11010
      4672 11014 4672 11018 4683 11035 4711 10991
      4698 10975 4690 10976
TIME...MOT...LOC 0200Z 232DEG 27KT 4696 10989 

HAIL...1.00IN
WIND...60MPH
 
$$

MLS
390 
WWUS55 KTFX 100212
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
812 PM MDT MON JUL 9 2018

MTC045-100221-
/O.EXP.KTFX.SV.W.0040.000000T0000Z-180710T0215Z/
Judith Basin MT-
812 PM MDT MON JUL 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JUDITH BASIN
COUNTY WILL EXPIRE AT 815 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However hail up 
to nickel size, gusty winds and heavy rain are still possible with 
this thunderstorm. Stay indoors and away from windows until the 
storm passes.

LAT...LON 4688 10979 4685 10979 4675 11005 4674 11010
      4672 11014 4672 11018 4683 11035 4711 10991
      4698 10975 4690 10976
TIME...MOT...LOC 0211Z 232DEG 27KT 4700 10981 

$$

MLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 5:45 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 9, 5:45 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
545 PM MDT Mon Jul 9 2018

Updated Aviation

.SYNOPSIS...

Isolated showers and thunderstorms are expected this evening,
mainly south and east of line from Helena to Great Falls to
Havre. Surface cold front sweeps across the region Tuesday
afternoon bringing windy conditions with scattered showers and
storms, some storms could become strong to severe . Large hail
and damaging winds will be the primary threats Tuesday.

&&

.DISCUSSION...

Tonight through Tuesday evening...Weak disturbance aloft will
combine with a marginally unstable airmass to produce isolated to
scattered showers and thunderstorms late this afternoon through
this evening. Main location for storms will be south and east of a
line from KHLN-KGTF-KHVR. There is a slight chance that one or
two storms this afternoon and evening could become severe. After
midnight, mid-level instability will combine with scant low level
moisture to possibly produce a few showers/storms over north-
central Montana. For Tuesday, an upper level disturbance and
associated surface cold front will sweep eastward through the
region. As these features cross the region they look to encounter
abundant moisture, moderate to strong instability, and strong
vertical wind shear. This should allow for the development of
isolated to scattered thunderstorms, some of which may become
severe. Damaging wind gusts and large hail in excess of quarter-
size should be the main threats from any severe storm. Also,
torrential rainfall and localized flash flooding are possible
Tuesday. At this time, the best window for Tuesday's storms looks
to span from late morning through the early evening. Low
temperatures trend from near normal this morning to above normal
by Tuesday morning, while highs remain above normal. Monday will
likely be the hottest day of the short-term period, with Tuesday
slightly cooler with more cloud cover and frontal passage.

Wednesday through next Sunday...A drier pattern takes hold Wednesday
and Thursday as zonal flow aloft becomes established over MT between
a flattened ridge over much of the western United States and a broad
trough over much of western and central Canada. Within this broad
trough, a strong shortwave disturbance may cross our CWA from
northwest to southeast Friday into Saturday, with the associated
Canadian cold front perhaps sweeping through late Friday and/or
early Saturday. Showers and thunderstorms are possible along and
ahead of this front. Drier weather is then expected to return Sunday
with high pressure aloft building-in from the west. Current forecast
has low and high temperatures trending near normal through the
period. However, if the aforementioned Canadian cold frontal passage
happens, temperatures following the front could be below normal next
weekend.

&&

.AVIATION...
Updated 0000Z.

Scattered showers and thunderstorms will continue to impact KBZN and
KEKS through 01z. VCTS is also possible at KLWT this evening. Quiet
conditions are expected overnight, then a cold front will begin
moving over Montana on Tuesday. This cold front will bring a
significant wind shift, windy conditions, and the potential for
showers and thunderstorms during the afternoon (some of which could
be severe and produce large hail/damaging winds). MLS/Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  64  93  55  81 /  10  10  10   0
CTB  57  84  52  79 /  20  20   0  10
HLN  61  92  55  82 /  20  10   0   0
BZN  58  93  52  81 /  30  40  10   0
WEY  48  83  44  78 /  20  20  20   0
DLN  56  90  49  80 /  30  20   0   0
HVR  64  96  58  83 /  20  30  20  10
LWT  60  93  53  76 /  30  40  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 9, 3:02 PM MDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
302 PM MDT MON JUL 9 2018

MTZ008-015-092145-
Madison MT-Beaverhead MT-
302 PM MDT MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND CENTRAL
BEAVERHEAD COUNTIES UNTIL 345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Alder, or 16 miles west of Virginia City, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Virginia City, Ennis, Alder, Norris, Mcallister, Jeffers and Laurin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4499 11239 4523 11257 4571 11169 4534 11138
TIME...MOT...LOC 2101Z 240DEG 49KT 4521 11225

MLS
Special weather statement, Jul 9, 3:45 PM MDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
345 PM MDT MON JUL 9 2018

MTZ015-055-092230-
Madison MT-Gallatin MT-
345 PM MDT MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND NORTHWESTERN
GALLATIN COUNTIES UNTIL 430 PM MDT...

At 344 PM MDT, Doppler radar was tracking an area of strong
thunderstorms near Virginia City, moving northeast at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Sheridan, Virginia City, Ennis, Alder, Harrison, Pony, Norris,
Mcallister, Jeffers and Laurin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter until these storms pass.

&&

LAT...LON 4506 11225 4524 11244 4532 11243 4585 11160
      4546 11117
TIME...MOT...LOC 2144Z 235DEG 32KT 4535 11201

MLS
Special weather statement, Jul 9, 4:28 PM MDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
428 PM MDT MON JUL 9 2018

MTZ015-055-092315-
Madison MT-Gallatin MT-
428 PM MDT MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND NORTHERN
GALLATIN COUNTIES UNTIL 515 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Belgrade, or 16 miles west of Bozeman, moving
northeast at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bozeman, Belgrade, Church Hill, Four Corners, Amsterdam and Bozeman
Hot Springs.

LAT...LON 4551 11141 4566 11160 4602 11106 4580 11079
TIME...MOT...LOC 2227Z 236DEG 31KT 4568 11138

MLS
Special weather statement, Jul 9, 7:03 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
703 PM MDT MON JUL 9 2018

MTZ050-054-100145-
Judith Basin MT-Meagher MT-
703 PM MDT MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEAGHER AND
SOUTHEASTERN JUDITH BASIN COUNTIES UNTIL 745 PM MDT...

At 702 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles east of White Sulphur Springs, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Meagher and southeastern Judith Basin Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4671 10987 4675 10996 4674 11003 4675 11005
      4671 11021 4672 11027 4655 11028 4650 11040
      4667 11060 4695 11011 4671 10982
TIME...MOT...LOC 0102Z 236DEG 20KT 4664 11036

MLS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:03 PM MDTSpecial Weather StatementTFXJudith Basin42 min
Jul 9, 8:11 PM MDTSpecial Weather StatementTFXFergus49 min
Jul 10, 2:46 AM MDTSpecial Weather StatementTFXChouteau29 min
Jul 10, 1:19 PM MDTSpecial Weather StatementTFXJefferson41 min
Jul 10, 1:27 PM MDTSpecial Weather StatementTFXGallatin18 min
Jul 10, 1:45 PM MDTSpecial Weather StatementTFXBroadwater45 min
Jul 10, 1:48 PM MDTSpecial Weather StatementTFXJudith Basin42 min
Jul 10, 2:12 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin48 min
Jul 10, 2:32 PM MDTSpecial Weather StatementTFXBroadwater28 min
Jul 10, 2:33 PM MDTSpecial Weather StatementTFXMadison27 min
Jul 10, 3:00 PM MDTSpecial Weather StatementTFXMeagher30 min
Jul 10, 3:07 PM MDTSpecial Weather StatementTFXJudith Basin23 min
Jul 10, 3:09 PM MDTSpecial Weather StatementTFXMeagher36 min
Jul 10, 3:11 PM MDTSpecial Weather StatementTFXMadison34 min
Jul 10, 3:12 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus48 min
Jul 10, 3:20 PM MDTSpecial Weather StatementTFXFergus25 min
Jul 10, 3:27 PM MDTSevere Thunderstorm WarningTFXGallatin, Meagher33 min
Jul 10, 3:29 PM MDTSpecial Weather StatementTFXMeagher31 min
Jul 10, 3:39 PM MDTSpecial Weather StatementTFXBlaine51 min
Jul 10, 3:43 PM MDTSpecial Weather StatementTFXFergus32 min
Jul 10, 3:52 PM MDTSpecial Weather StatementTFXGallatin23 min
Jul 10, 3:56 PM MDTSpecial Weather StatementTFXFergus34 min
Jul 10, 3:58 PM MDTSpecial Weather StatementTFXBlaine47 min
Jul 10, 4:02 PM MDTSpecial Weather StatementTFXWheatland13 min
Jul 10, 4:15 PM MDTSpecial Weather StatementTFXFergus30 min
Jul 10, 4:18 PM MDTSpecial Weather StatementTFXGallatin27 min
Jul 10, 4:25 PM MDTSpecial Weather StatementTFXPetroleum35 min
Jul 10, 4:31 PM MDTSpecial Weather StatementTFXBlaine29 min
Jul 10, 4:45 PM MDTSpecial Weather StatementTFXPetroleum15 min
Jul 10, 4:48 PM MDTSpecial Weather StatementTFXFergus27 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.